MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM COLLAR LAT. TI/HA 4; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM COLLAR LAT. TI/HA 4; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Model Number 75018415
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Fall (1848); Bone Fracture(s) (1870); Failure of Implant (1924)
Date of Event 05/14/2022
Type of Reportable Event Serious Injury
Event or Problem Description
Us legal case: it was reported that, after undergoing total left hip replacement on (b)(6) 2019, the patient experienced sudden pain and a subsequent fall on (b)(6) 2022.That same day, he was taken to the hospital, where x-rays revealed a displaced fracture through the femoral neck component without evidence of proximal femur fracture.This event was treated by performing a total revision surgery on (b)(6) 2022.Patient¿s current health status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: case: (b)(4).
 
Event or Problem Description
It was reported that, after undergoing total left hip replacement on (b)(6) 2019, the patient experienced sudden pain and a subsequent fall on (b)(6) 2022.That same day, he was taken to the hospital, where x-rays revealed a displaced fracture through the femoral neck component without evidence of proximal femur fracture.This event was treated by performing a total revision surgery on (b)(6) 2022.The femoral stem was inspected and noted to be well fixed.During revision an extended trochanteric osteotomy and a fracture distal to the revision stem while inserting the competitor device was addressed putting wires around the femur to stabilize the fracture.Additionally, during the procedure there was concern of blood loss and one unit of packed red blood cells were provided to the patient.Patient¿s current health status is well.
 
Additional Manufacturer Narrative
Additional information: b5- describe event or problem b6- relevant tests/laboratory data, including dates b7- other relevant history, including preexisting medical conditions h6- health effect - impact code g2.
 
Additional Manufacturer Narrative
Additional information: d8, e1 (address), h8 corrected data: g2, h6 (health effect - clinical code, health effect - impact code).
 
Additional Manufacturer Narrative
H3, h6: the complained device used in treatment was returned for investigation, along with a femoral head and an acetabular liner.A visual evaluation of the complained polarstem was conducted, and it was concluded that there is a fracture in the stem neck area.A material assessment on the fractured device was performed, and it was concluded that about two thirds of the fracture surface show fatigue striations, indicating that the crack propagated by fatigue and medium to high stress.The fracture was originated at the lateral side of the complained device.The residual fracture surface is covered by dimples, characteristic of ductile overload.No pores or inclusions, which could have initiated or enhanced crack growth, could be observed on the fracture surface.In the area of assumed crack initiation, scratches and stainless steel residues have been found.The discoloration and scratches indicate potential damage during primary or revision surgery as iron and chromium were detected, which indicate the use of stainless steel instruments.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The complaint history review for the complaint device revealed no additional complaints for the affected batch over lifetime, nor additional complaints for the same product number over the past 12 months with similar failure mode.A review of past corrective actions was performed.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence, and severity of the reported issue.The instructions for use (lit.No.12.23, ed.03/21) states "implant component fracture" of the component as a ¿potential medical device problem¿ in combination with the implantation of a hip prosthesis.The available medical documents were reviewed.With the information provided the clinical root cause of the fractured polarstem cannot be concluded.The patient impact beyond the pain, revision, intraoperative femoral fracture and expected transient post-op convalescence period cannot be determined.However, it is noted one-year postop the patient was doing well.Based on the performed investigation and available information, there is no evidence that the reported device failed to meet manufacturing specifications upon release for distribution.The root cause of the reported event remains undetermined: the fatigue striations found by the fracture analysis revealed that there was high mechanical stress exerted in the implant system, which resulted in the polarstem neck being fractured.However, a root cause for the crack initiation cannot be determined.Specific factors known to contribute to this event are excessive physical activity levels, unreasonable stress on replacement system and excessive patient weight.The need for further actions is not indicated.Nevertheless, smith+nephew will continue to monitor this device for similar issues.The returned device will be returned to the complainant.H11 ¿ corrected data b2- outcomes attributed to adverse event b5- describe event or problem.
 
Event or Problem Description
It was reported that, after undergoing total left hip replacement on (b)(6) 2019, the patient experienced sudden pain and a subsequent fall on (b)(6) 2022.That same day, he was taken to the hospital, where x-rays revealed a displaced fracture through the femoral neck component without evidence of proximal femur fracture.This event was treated by performing a total revision surgery on (b)(6) 2022.The femoral stem was inspected and noted to be well fixed.During revision, an extended trochanteric osteotomy was conducted and a fracture distal to the revision stem occurred while inserting the competitor's device.This was addressed putting wires around the femur to stabilize the fracture.Additionally, during the procedure there was concern of blood loss and one unit of packed red blood cells were provided to the patient.Patient¿s current health status is well.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, after undergoing total left hip replacement on (b)(6) 2019, the patient experienced sudden pain and a subsequent fall on (b)(6) 2022.That same day, he was taken to the hospital, where x-rays revealed a displaced fracture through the femoral neck component without evidence of proximal femur fracture.This event was treated by performing a total revision surgery on (b)(6) 2022.The femoral stem was inspected and noted to be well fixed.During revision an extended trochanteric osteotomy and a fracture distal to the revision stem while inserting the competitor device was addressed putting wires around the femur to stabilize the fracture.Additionally, during the procedure there was concern of blood loss and one unit of packed red blood cells were provided to the patient.Patient¿s current health status is well.The device intended for use in treatment was not returned for investigation.However, a visual evaluation was performed on images provided by the complainant: the fracture of the polarstem collar lat.Ti/ha 4 can be verified, as it was broken in the femoral neck component.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The complaint history review for the complaint device revealed no additional complaints for the affected batch nor additional complaints for the same product number over the past 12 months with similar failure mode.A review of past corrective actions was performed.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.The instructions for use (lit.No.12.23, ed.03/21) states "implant component fracture" of the component as a ¿potential medical device problems¿ in combination with the implantation of a hip prosthesis.The available medical documents were reviewed.With the information provided the clinical root cause of the fractured polarstem cannot be concluded.The patient impact beyond the pain, revision, intraoperative femoral fracture and expected transient post-op convalescence period cannot be determined.However, it is noted one-year postop the patient was doing well.The performed investigation does not lead to an accurately determined cause.There is no evidence that the reported devices failed to meet manufacturing specifications upon release for distribution.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system and excessive patient weight.There is no need for further actions because of the limited information provided.Nevertheless, smith + nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, after undergoing total left hip replacement on (b)(6) 2019, the patient experienced sudden pain and a subsequent fall on 14-may-2022.That same day, he was taken to the hospital, where x-rays revealed a displaced fracture through the femoral neck component without evidence of proximal femur fracture.This event was treated by performing a total revision surgery on (b)(6) 2022.The femoral stem was inspected and noted to be well fixed.During revision an extended trochanteric osteotomy was performed and a fracture distal to the revision stem while inserting the competitor device was addressed putting wires around the femur to stabilize the fracture.Additionally, during the procedure there was concern of blood loss and one unit of packed red blood cells was provided to the patient.Patient¿s current health status is well.The complained device used in treatment was returned for investigation, along with a femoral head and an acetabular liner.A visual evaluation of the complained polarstem was conducted, and it was concluded that there is a fracture in the stem neck area.A material assessment on the fractured device was performed, and it was concluded that about two thirds of the fracture surface show fatigue striations, indicating that the crack propagated by fatigue and medium to high stress.The fracture was originated at the lateral side of the complained device.The residual fracture surface is covered by dimples, characteristic of ductile overload.No pores or inclusions, which could have initiated or enhanced crack growth, could be observed on the fracture surface.In the area of assumed crack initiation, scratches and stainless steel residues have been found.The discoloration and scratches indicate potential damage during primary or revision surgery as iron and chromium were detected, which indicate the use of stainless steel instruments.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The complaint history review for the complaint device revealed no additional complaints for the affected batch over lifetime, nor additional complaints for the same product number over the past 12 months with similar failure mode.A review of past corrective actions was performed.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence, and severity of the reported issue.The instructions for use (lit.No.12.23, ed.03/21) states "implant component fracture" of the component as a ¿potential medical device problem¿ in combination with the implantation of a hip prosthesis.With the information provided, potential damage to the implant during the primary surgery and/or fatigue and medium to high stress cannot be ruled out as possible contributing factors to the fractured polarstem and subsequent revision.The patient impact beyond the pain, revision, intraoperative femoral fracture and expected transient post-op convalescence period cannot be determined.However, it is noted one-year postop the patient was doing well.Based on the performed investigation and available information, there is no evidence that the reported device failed to meet manufacturing specifications upon release for distribution.The root cause of the reported event remains undetermined: the fatigue striations found by the fracture analysis revealed that there was high mechanical stress exerted in the implant system, which resulted in the polarstem neck being fractured.However, a root cause for the crack initiation cannot be determined.Specific factors known to contribute to this event are excessive physical activity levels, unreasonable stress on replacement system and excessive patient weight.The need for further actions is not indicated.Nevertheless, smith+nephew will continue to monitor this device for similar issues.The returned device will be returned to the complainant.H6: type of investigation.

Brand Name
POLARSTEM COLLAR LAT. TI/HA 4
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17060124
Report Number9613369-2023-00154
Device Sequence Number5177806
Product Code LZO
UDI-Device Identifier07611996103526
UDI-Public07611996103526
Combination Product (Y/N)N
Initial Reporter StateVT
Initial Reporter CountryUS
PMA/510(K) Number
K143739
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 03/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/23/2026
Device Model Number75018415
Device Catalogue Number75018415
Device Lot NumberB1906615
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/11/2023
Supplement Date Received by Manufacturer05/23/2023
07/03/2023
07/24/2023
08/09/2023
08/09/2023
Initial Report FDA Received Date06/05/2023
Supplement Report FDA Received Date06/21/2023
07/06/2023
08/08/2023
08/10/2023
03/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/25/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71331854 / 18MW02440; 71332754 / 19EM19437; 71336500 / 19EM19610; 71343612 / 18LM17642
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age61 YR
Patient SexMale
Patient Weight109 KG